This site is intended for health professionals only
Monday 24 October 2016 Instagram
Share |

Antidepressants could increase diabetes risk

Antidepressants could increase diabetes risk

Antidepressants could increase diabetes risk

People on anti-depressants could have an increased risk of type 2 diabetes, researchers have discovered. 

By looking at the results of over 22 studies, researchers from the University of Southampton found a link between some anti-depressants and worsening glucose control. 

The effect was particularly noted with higher doses over a longer duration, according to Antidepressant Medication as a Risk Factor for Type 2 Diabetes and Impaired Glucose Regulation.

The team believe this could be because people taking antidepressants put on weight, which increases their diabetes risk. 

However, the researchers, published in the journal Diabetes Care also found that some types of antidepressants increased glucose control. 

Study lead Professor Richard Holt said clinicians should watch out for the early warning signs of diabetes in patients who have been prescribed antidepressants. 

He said: "Some of this may be coincidence but there's a signal that people who are being treated with antidepressants then have an increased risk of going on to develop diabetes.

"We need to think about screening and look at means to reduce that risk."

However, he did add that more research is needed to uncover how the two are linked. 

Dr Matthew Hobbs of Diabetes UK told the BBC: "These findings fall short of being strong evidence that taking anti-depressants directly increases risk of type 2 diabetes. In this review, even the studies that did suggest a link showed only a small effect and just because two things tend to occur together, it doesn't necessarily mean that one is causing the other.

"But what is clear is that some anti-depressants lead to weight gain and that putting on weight increases risk of type 2 diabetes. Anyone who is currently taking, or considering taking, anti-depressants and is concerned about this should discuss their concerns with their GP."

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?